Hail, Ware
- When
- August 14, 4:34 PM EST
- Where
- Ware County, 0.91 mi NE of Dixie Union
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.340, -82.460
A spotter reported golfball size hail in Dixie Union.
A complex of storms over the Gulf of Mexico produced outflows during the morning that converged with the east coast sea breeze during the early afternoon. A moist and unstable airmass was in place, as well as a lingering surface trough across south Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A complex of storms over the Gulf of Mexico produced outflows during the morning that converged with the east coast sea breeze during the early afternoon. A moist and unstable airmass was in place, as well as a lingering surface trough across south Georgia. Widespread showers and storms developed. An upper level COL region was over the area which provided very slow storm motion. Doppler radar rainfall estimates generally ranged from 3-5 inches where nearly stationary and back-building cells developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 14, 1:45 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EDT FRI AUG 14 2009 .SYNOPSIS...COMBINATION OF TROPICAL AIRMASS AND TEMPS INTO THE 80S IS CREATING EXPANSIVE AREAS OF SHOWERS AND THUNDERSTORMS. PRESENTLY... COVERAGE IS MOST NUMEROUS ALONG THE ATLANTIC COASTLINE AS PERSISTENT COMPLEX OVER THE APALACHEE BAY IS KEEPING TEMPS AT BAY ALONG AND WEST OF THE I-75 CORRIDOR...WITH AN ILL-DEFINED GULF COAST SEA BREEZE. .SHORT TERM... SATURDAY...DEEP SOUTHERLY FLOW WILL MAINTAIN ELEVATED PWATS AROUND 2.25 INCHES...ALTHOUGH THERE ARE HINTS OF SOME DRIER AIR WORKING INTO THE AREA FROM THE SOUTHEAST LATE IN THE DAY. IN RESPONSE...HAVE ELECTED TO INCLUDE LIKELY POPS FOR ALL BUT OUR SOUTHEASTERN ZONES. MAIN CONCERN WILL BE HEAVY RAINFALL POTENTIAL GIVEN HIGH PWATS COUPLED WITH WEAK STEERING MOTION. SUNDAY...MEAN LAYER RIDGE IS FORECAST TO SLOWLY BUILD INTO THE AREA FROM THE EAST. THIS FEATURE IN COMBINATION WITH SLOWLY FALLING PWATS WILL LIKELY YIELD LESS COVERAGE OF SHOWERS AND THUNDERSTORMS...AND HAVE INCLUDED HOMOGENEOUS CHANCE POPS. DECREASING RAIN CHANCES WILL TRAIL INLAND PROPAGATION OF DOMINANT EAST COAST SEA-BREEZE. MONDAY...MEAN LAYER RIDGE WILL FURTHER BUILD OVER THE AREA. WILL CAP POPS AT 40 PERCENT...HIGHEST ACROSS OUR INLAND ZONES. ADDITIONALLY...AFTERNOON HIGHS ARE FORECAST TO RANGE FROM THE UPPER 80S AT THE COAST TO LOWER 90S INLAND. .LONG TERM...MEAN LAYER RIDGE IS FORECAST TO DOMINATE THE REGION NEXT WEEK. TEMPS ARE FORECAST SEVERAL DEGREES ABOVE CLIMATOLOGY WITH CLIMO/CHANCE POPS EACH DAY. THERE IS THE POTENTIAL FOR TROPICAL SYSTEM TO REACH THE CARIBBEAN LATE NEXT WEEK. && .AVIATION... MAINLY VFR CONDS WITH TEMPO IFR/MVFR TSTM CONDS THROUGH 22Z AT LOCAL TAF SITES WITH GUSTY WINDS/LOWER VSBYS FROM HEAVY DOWNPOURS. HAVE LEFT VCTS IN LOCAL TAFS UNTIL ABT 02Z WHEN SHOULD JUST BE LEFT WITH MID LEVEL DEBRIS CLOUDS. WITH SATURATED GROUND AT MANY LOCATIONS HAVE PLACED SOME MVFR VSBYS AT KGNV/KJAX/KCRG WHILE HAVE GONE WITH IFR/LIFR CONDS AT KVQQ WHERE MORE ABUNDANT FOG IS EXPECTED BY MORNING. && .MARINE... NO HEADLINES THROUGH THE PERIOD...AS BERMUDA HIGH PRESSURE OFF THE COAST RE-BUILDS NORTH OF THE REGION AND SOUTH WINDS 10 TO 15 KNOTS TONIGHT BECOME SOUTHEAST OVER THE WEEKEND...THEN BACKING TO THE EAST NEXT WEEK. SEAS WILL GENERALLY REMAIN IN THE 2 TO 3 FT RANGE ALTHOUGH 3 TO 4 FT SEAS WILL BE POSSIBLE OVER THE OFFSHORE WATERS NEXT WEEK AS ONSHORE FLOW INCREASES A TAD. THE ONSHORE FLOW EARLY NEXT WEEK MAY INCREASE THE THREAT OF RIP CURRENTS BACK INTO THE MODERATE RANGE. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 71 89 71 / 60 30 70 40 SSI 84 74 87 76 / 70 40 50 30 JAX 88 72 90 73 / 70 40 60 30 SGJ 85 74 88 74 / 70 30 50 30 GNV 86 72 90 71 / 70 40 60 40 OCF 86 72 91 72 / 70 30 60 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ZAPPE/HESS/KEEGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 457 AM EDT FRI AUG 14 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-150900- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 457 AM EDT FRI AUG 14 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND EVENING... NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH THE BEST RAIN CHANCES BEGINNING BY MID AFTERNOON AND CONTINUING INTO THE LATE EVENING. DUE TO HEAVY RAINFALL OVER MUCH OF THE AREA THE PAST TWO DAYS...MINOR FLOODING WILL BE POSSIBLE WITH THE ACTIVITY THAT DEVELOPS TODAY. ANY STRONG STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS OF 2 INCHES PER HOUR...EXCESSIVE LIGHTNING AND GUSTY WINDS. STORMS WILL BE MOVING TOWARD THE NORTHEAST AROUND 10 MPH. PATCHY FOG WILL BE POSSIBLE THIS MORNING...MAINLY OVER THE GEORGIA PORTION AND ALONG THE EAST COAST OF THE FLORIDA PORTION. VISIBILITY WILL GENERALLY FALL TO BETWEEN 3 AND 5 MILES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ONE ADDITIONAL DAY OF NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL POTENTIAL...MAINLY FOR INLAND PORTIONS...IS ON TAP FOR SATURDAY. MORE SCATTERED ACTIVITY IS EXPECTED THEREAFTER WITH AN EASTERLY FLOW REGIME FAVORING INLAND PORTIONS FOR HIGHEST THUNDERSTORM CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. DEESE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT FRI AUG 14 2009
GAZ134-150-142145-
BACON-WARE-
507 PM EDT FRI AUG 14 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE AND
SOUTHERN BACON COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 545 PM EDT...
AT 507 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTH OF ALMA...MOVING WEST AT
5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS
THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3152 8238 3144 8237 3143 8240 3142 8240
3142 8242 3141 8240 3139 8241 3139 8242
3141 8258 3151 8249 3147 8246
TIME...MOT...LOC 2107Z 098DEG 3KT 3141 8242
ZAPPESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 PM EDT FRI AUG 14 2009
FLZ025-032-142200-
CLAY-DUVAL-
508 PM EDT FRI AUG 14 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
SOUTHERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 600 PM EDT...
AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER MANDARIN...MOVING EAST AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ORANGE PARK...
LAKESIDE...DOCTORS INLET...BELLAIR AND MANDARIN THROUGH 600 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3013 8163 3012 8165 3012 8167 3010 8167
3009 8168 3007 8183 3022 8185 3029 8159
3013 8157
TIME...MOT...LOC 2108Z 268DEG 6KT 3016 8166
ENYEDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
514 PM EDT FRI AUG 14 2009
GAZ150-142200-
WARE-
514 PM EDT FRI AUG 14 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN WARE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 600 PM EDT...
AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTH OF DIXIE UNION TO 4 MILES SOUTHWEST OF DIXIE UNION...MOVING
WEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
DIXIE UNION THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3139 8242 3138 8240 3127 8247 3134 8263
3139 8263 3141 8258
TIME...MOT...LOC 2115Z 101DEG 4KT 3139 8245 3131 8252
ZAPPEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 PM EDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HEAVY RAIN PALM COAST 29.57N 81.21W
08/14/2009 M5.05 INCH FLAGLER FL EMERGENCY MNGR
THE EMERGENCY MANAGEMENT REPORTED 5.05 INCHES OF RAIN AT
PALM COAST SINCE 2 PM EDT THIS AFTERNOON.
&&
PPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EDT FRI AUG 14 2009
GAZ149-163-142200-
ATKINSON-CLINCH-
516 PM EDT FRI AUG 14 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CLINCH AND ATKINSON COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...
AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF PEARSON TO 9 MILES SOUTHWEST OF PEARSON...MOVING
SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PEARSON AND AXSON THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3138 8283 3137 8281 3137 8271 3132 8265
3111 8292 3116 8298 3118 8297 3118 8300
3123 8305
TIME...MOT...LOC 2116Z 026DEG 7KT 3132 8279 3119 8293
ZAPPESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 522 PM EDT FRI AUG 14 2009 GAZ149-150-163-142200- ATKINSON-CLINCH-WARE- 522 PM EDT FRI AUG 14 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH... SOUTHEASTERN ATKINSON AND WESTERN WARE COUNTIES FOR STRONG WINDS... SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT... AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES EAST OF MILLWOOD TO 3 MILES EAST OF COGDELL...MOVING SOUTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MILLWOOD AND COGDELL THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3108 8261 3111 8292 3133 8264 3127 8248 TIME...MOT...LOC 2122Z 053DEG 19KT 3126 8253 3114 8267 ZAPPE
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
A spotter reported golfball size hail in Dixie Union.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180223.